SEPTEMBER is not a great month for the thousands of children with asthma in Ireland. Not only does it signal the return to school, it's also the month they are most likely to lose control of their asthma and end up in hospital.
There are a number of likely factors, including exposure to asthmatriggering coughs and colds carried by school peers and a laissez-faire attitude to medication over the holidays.
Many sufferers in Ireland do not use their inhalers properly and the younger the patient, the bigger the problem.
Research suggests that while as many as 70pc of older patients take their medication as prescribed, fewer than half of under-16s do — and the more severe the asthma, the poorer their compliance tends to be.
The most common error is an overdependence on fast-acting “reliever” inhalers such as salbutamol (Ventolin) that ease the cough and wheeze by relaxing muscles in the airway walls, but do nothing to remedy the inflammation that causes the muscles to tighten.
This is compounded by underuse of ‘preventer’ inhalers such as beclomethasone (Becotide, Qvar and Clenil) designed to target inflammation and keep the child well in the longer term.
In some cases medicines have never been properly explained to, or understood by, children and parents. Many parents are wary of “preventers” as they can contain steroids.
Concerns about steroids centre on the fact that small amounts can travel through the walls of the lung and enter the bloodstream, leading to unwanted effects on the rest of the body, including suppressing growth.
Such absorption is tiny and has little longterm effect on most children, but there is evidence that those with more troublesome asthma requiring higher doses tend to be about a centimetre shorter than their peers.
This is one reason doctors are keen to reduce “preventer” doses to a minimum needed for good control — the so-called step-down approach used when a child's symptoms have been well controlled for a few months. But parents need to be aware that poorly controlled asthma is much more likely to stunt growth and can be life-threatening.
Children who use their reliever inhaler more than three times a week need to be reassessed by their GP or practice nurse with a view to adding a preventer inhaler.